Objective: The aim of the study was to examine oral mucosal lesions, microbial changes, and taste disturbances induced by adjuvant chemotherapy (CT) in breast cancer patients during and 1 year after treatment.
Study design: Forty-five consecutive breast cancer patients, eligible for adjuvant CT with cyclophosphamide, epirubicin or methotrexate, and 5-fluorouracil were followed before, during, 6 months and 1 year after CT and were compared to a control group of 31 breast cancer patients not receiving adjuvant CT.
Results: During CT, oral mucosal lesions developed including erythema (n = 10, 22%) and ulceration (n = 7, 16%). Five patients (11%) were diagnosed with oral candidosis. Scores of dental bacterial plaque and gingival inflammation increased during CT and the oral microbial composition changed towards a more acidophilic flora. Taste disturbances were experienced by 84% (n = 38) of the patients in the CT group.
Conclusion: In breast cancer patients, moderate-intensive adjuvant CT caused oral mucosal lesions, oral candidosis, taste disturbances and a more acidophilic oral microflora. These adverse effects were temporary and the majority of the patients were mildly affected.